What Can I Give My Dog for Pain?
If you've ever noticed your dog limping or heard him whimpering or whining from obvious pain and discomfort, I'm sure you've asked the question, "What can I give my dog for pain?" You might have even been tempted to give your pooch relief with over-the-counter painkillers from your medicine cabinet. But is that a good idea? Keep reading to learn why giving your dog painkillers could only make things worse.
Q: Are over-the-counter pain medications safe to give my dog?
A: In the vast majority of cases, the answer is no. Over-the-counter pain medications generally fall into two categories. The first category is non-steroidal anti-inflammatory drugs (NSAIDs), which include aspirin, ibuprofen and naproxen. Ibuprofen and naproxen are better known by the brand names Advil® and Aleve®, respectively. The second is acetaminophen, often sold under the brand name Tylenol® and is often included as an ingredient in cold and flu medicine.
NSAIDs work to reduce pain-causing inflammation by inhibiting an enzyme known as cyclooxygenase that is responsible for the production of inflammation-causing prostaglandins. However, prostaglandins are necessary in certain amounts for maintaining some important body functions, including proper blood flow to the kidneys and normal blood clotting. If too much prostaglandin production is inhibited, the effects on your dog's health could be devastating.
As for acetaminophen, which reduces pain without reducing inflammation, not a lot is known about exactly why it works. However, one thing is certain: it can cause damage to the liver and kidneys in dogs if ingested in toxic amounts.
Q: Why are these medications harmful to dogs?
A: There are a number of reasons why it can be unsafe to administer human pain medication to your dog. For one thing, it can be difficult to determine the correct dosage, and the risk of overdosing your dog is simply too great. Additionally, some dogs are more sensitive to NSAIDs, so even the correct dosage can cause them problems. The risk is intensified by other medications, such as corticosteroids, that your dog might be taking, as well as certain conditions, such as gastrointestinal problems or liver or kidney disease.
Q: What can happen if I give one of these types of medication to my dog?
A: If your dog accidentally overdoses on human pain medication or has a sensitivity to such medications, the results could include vomiting, diarrhea, bloody stool, appetite loss, kidney or liver damage or failure and even death.
Q: Is it safe to give my dog baby aspirin?
A: Low-dose aspirin, also known as baby aspirin, is an NSAID. Although the dosage is lower than full-dose aspirin, the risks remain. Aspirin, regardless of the dosage, could also have the effect of damaging your dog's stomach lining, resulting in ulcers or gastrointestinal issues.
Q: Are there any exceptions in which I should give aspirin to my dog?
A: In some cases, your veterinarian might advise you to give low-dose aspirin to your dog for pain. In such cases, you should carefully follow your vet's instructions, and only give the lowest effective dose over as short a period of time as possible, says Dogster. But aspirin should only ever be given to your dog under a veterinarian's direct supervision.
Q: What can I give my dog for pain?
A: While human pain medications should be used for humans only, there are several pain medications that are formulated specifically to help manage your dog's pain. Dog painkillers include carprofen, deracoxib, firocoxib and meloxicam, each of which can be prescribed by your vet.
Nobody wants to see their dog hurting, and the instinct to provide relief as quickly as possible can be hard to resist. But the best thing to do for your dog's pain is to call your vet, who can advise you on the best and safest method of relieving pain for your beloved pup.
Jean Marie Bauhaus
Jean Marie Bauhaus is a pet parent, pet blogger and novelist from Tulsa, Oklahoma, where she usually writes under the supervision of a lapful of furbabies.